Switching long acting pain medicine due to rising co-pay
Hi, I've been on Oxycontin for chronic pain for just over 2.5 years. It has been the best medication in providing pain relief to allow me to function properly home and at work, and able to live a quality life. However, I was notified that the price on the Oxycontin(due to no generics-I believe), is going to become to pricey here when I go to fill my medication next month.
How should I go about notifying my doctor that I will be needing to switch ASAP? Would it be best just to schedule an appointment to see him to discuss what I should do, or at least seek alternatives to a different pain medication? I have tried fentanyl patches in the past but I had an adverse skin reaction, but I wouldn't oppose trying them again, as I know for sure those have a generic. To be completely honest I'm not sure about what other long acting medications there are that are similar to Oxycontin(and work similar to oxycodone). I'm all ears on success stories with other long acting pain medicines. I'm definitely starting to stress out about the price increase and the implications it might have on me taking pain medications for relief.
I've been on methadone S.R. and morphine S.R., plus the oxycodone I.R. for breakthrough pain. You could just call and see if your prescribing doctor will take a phone appointment, so to speak? Calling would be cheaper than going there. If he doesn't, then I think you are gong to have to talk to him about this concern.
There are other long lasting pain meds out there, I only named two, but you get the idea. Just ask your doctor, or you could ask the nurse, or receptionist what the best course of action would be???
Hi Htere and Welcome! First off,I think there may be a Generic! If not and it worked so well I have found that some pharmacies have special State programs that help with the cost of Prescritions ! Otherwise, if it were me I would just make an appointment with my DR. and Discuss thismit's important and to me worhty of a face to face appointment!Then you can share your ide'a and your concerns i f you have any about certain Medications! I too have been on Methadone and it has worked very good for a long time plus it's cheap!!! Let us know what happens,LOvingly ,77grace
Hi Spencer, I too am on Methadone but I have not heard of the S.R.?What is it???Are the Metyhadone S.R. and the Morphine S.R. both long acting///do you find the osxycodone I.R.strong enough for breakthrough ?I was on that and then they changed it to Dilaudid (SP) I would'nt mind taking a break fro it ! Take care,77grace
Yes, the sr is long lasting, sr means slow release. As for the oxycodone, no, it is not strong enough, but I can't get them to understand that, so I am stuck. I think the dilaudid would be better? I had one after surgery once, it really worked! It would be perfect for those moments when I hit the floor in pain!
Oh yes, the methadone, and morphine are both sr's, I don't know if they come in ir's??? I was injected morphine when my appendix went wild on me. I would think that is the only way to get immediate relief? I don't think I could handle injecting myself, over and over???
Just call your doctor's office and tell the truth. You don't need an appointment. You require a replacement Rx.
BTW, doctors allow some people who have skin reactions (contact dermatitis) with Fentanyl patches to change them daily. Fentanyl is the most effective pain medication available. It is far more efficacious than morphine. If Fentanyl helped you, then ask if you can change the patches daily. I've heard from dozens of people who use Fentanyl Transdermal and not a single one said that the patches were effective after 48 hours. So, changing them at 24 hours might give you the best result. Insurance can pay for this if your doctor writes that the patch causes irritation and must be replaced daily.. Just a thought.
P.S. There are many places on your body where the patch creates more irritation. You should never, ever put a patch on the same site as an old one, don't use the same site for several weeks. Also, you'll have less irritation when you place a patch on skin that is thick and tight. For example, if you put the patch on your back, it will cause less irritation than if you put it on an area of your body where the skin can pucker and fold. Guaranteed.
Also, you must use a steroid cream on the area under a patch every day after the patch was removed. The best result is to apply a steroid cream (even over-the-counter 1% helps) on all skin areas where a patch might be applied DAILY. If you do this, your skin irritation will become history and you'll benefit from the most powerful pain killer.
The FDA came out with a new directive that all makers of generic oxycontin must formulate it so that can not be abused. That is why there will be no generics for awhile. I believe the main Pham co has the patent for the stuff to make it rubbery when abusers try to crush or water it down to inject it. So That means pain patients are out of luck unless You can the real thing.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.